Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 81, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2004, 2:51 AM EDT for Summers County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2004, 2:51 AM EDT (06:51 UTC)
- Expired
- May 28, 2004, 3:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Summers County, WV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 10:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
831 WUUS51 KRNK 280651 SVRRNK WVC089-280730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 250 AM EDT FRI MAY 28 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 330 AM EDT * AT 249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF JUMPING BRANCH...OR ABOUT OVER BECKLEY...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JUMPING BRANCH BY 255 AM EDT HIX AND 6 MILES NORTH OF BUCK BY 300 AM EDT TALCOTT AND BALLENGEE BY 305 AM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3788 8129 3772 8138 3748 8083 3772 8067 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:52 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 27, 9:52 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH INFO NATIONAL WEATHER SERVICE BLACKSBURG VA 952 PM EDT THU MAY 27 2004 .UPDATE DISCUSSION... HAVE MADE ONLY MINOR TWEAKS TO OVERNIGHT GRIDS. HAVE INCREASED CLOUD COVER QUICKER THAN PREVIOUSLY DEPICTED. HAVE LOWERED POPS THE REMAINDER OF THE EVENING IN THE SOUTHEAST. THIS AREA DOES NOT LOOK TO GET WEATHER UNTIL UPSTREAM SYSTEM ENTERS THAT AREA WELL AFTER MIDNIGHT. ALSO HAVE UPPED QPF NUMBERS TO REFLECT AMOUNTS IN THE 1 TO 2 INCH RANGE IN WESTERN AREAS AND UNDER AN INCH EAST. && .PREVIOUS DISCUSSION... SHORT TERM (THROUGH SATURDAY NIGHT)... SHOWERS THIS MORNING HELPED TO STABILIZE THE ATMOS AND HOLD OFF ANY PCPN IN THE AREA THIS AFTN. BUT ALL WILL NOT REMAIN DRY AS A COLD FRONT WITH A DISTURBANCE RIDING ALONG IT WILL ENTER THE REGION AROUND MIDNIGHT AND EXITS DURING FRI AFTN/EVENING. UVV WITH 850 JET OVERHEAD WILL HELP BRING HEAVIER SHOWERS AND THUNDERSTORMS INTO THE AREA DURING THIS TIME. SVR WX IS ALSO POSSIBLE TMR ESPECIALLY AS THE FRONT AND S/WV MOVE ACROSS THE REGION EARLY AFTN. THIS S/WV WILL MOVE QUICKLY INTO THE MID ATL FROM TX IN THE NEXT 24-36 HOURS. THE FOCUS FOR THE MOST ACTIVE WX WILL BE ALONG THE NC/VA BORDER AND CLOSER TO THE NW NC MTNS/MTN EMPIRE. CORFIDI VECTORS SUGGESTING SYSTEM MOVING INTO WESTERN CWA TONIGHT THEN TRACKING TO THE SE TOWARD SOUTHSIDE VA. WITH FRONT EXPECTED TO MOVE INTO THE REGION AND MOISTURE IS AVAILABLE...HAVE RAISED POPS ACROSS THE BOARD WITH CAT IN THE WEST AND LIKELY IN THE EAST. PCPN WILL HELP KEEP TEMPS NEAR NORMAL TMR. BREEZY AND GUSTY WIND CAN ALSO BE EXPECTED IN HIGHER ELEVATIONS AS 850 MB 40KT JET TRANSIT THE REGION. THINGS CLEARING OUT QUICKLY ONCE WAVE MOVES OFF THE COAST FRI NIGHT. HIGH PRESSURE WILL THEN BRING COOLER DRIER WEATHER INTO THE REGION FOR MOST OF THE WEEKEND. TEMPS WILL FALL ABOUT 3-5F BELOW NORMAL. LONG TERM (SUNDAY THROUGH THURSDAY)... SUNDAY...WARM FRONT MOVES THRU THE REGION FIRST IN THE WEST...COLD WEDGE SHOULD LINGER IN THE EAST WITH PRESSURE FALL REMAINING IN THE GREAT LAKES REGION ON SUNDAY. AREA COMPLETELY IN THE WARM SECTOR MONDAY. TEMPS WILL WARM AHEAD OF AN APPROACHING FRONT...THEN IT IS BACK TO DIURNAL PCPN IN THE AFTN/EVEN FOR THE LATER PART OF THE WORK WEEK. TEMPS WILL RUN NEAR NORMAL TUE-THU. && .RNK WATCHES/WARNINGS/ADVISORIES... .VA...FLOOD WATCH UNTIL 4AM FRIDAY FOR VAZ007-009>012. .WV...FLOOD WATCH UNTIL 4AM FRIDAY FOR WVZ042>045. .NC...FLOOD WATCH UNTIL 4AM FRIDAY FOR NCZ001-018. && RCS/DS
Hazardous weather outlook, May 27, 5:53 AM EDT, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EDT THU MAY 27 2004 VAZ007-009>012-015-WVZ042>045-280946- BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV- SMYTH VA-SUMMERS WV-TAZEWELL VA-WYTHE VA- 553 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS HAVE BROUGHT AROUND AN INCH OF RAIN TO THE AREA EARLY THIS MORNING. THERE IS A THREAT THAT ANOTHER THUNDERSTROM COMPLEX WILL MOVE INTO THE REGION LATE THIS AFTERNOON OR TONIGHT AND BRING WIDESPREAD HEAVY RAINFALL. AN ADDITIONAL 1.5 TO 2 INCHES OF RAIN IN LESS THANM 3 HOURS WOULD BE ENOUGH TO CAUSE FLASH FLOODING ON AREA CREEKS AND STREAMS. IN ADDITION TO THE THREAT OF FLASH FLOODING...ISOLATED STORMS THIS AFTERNOON AND EVENING MAY ALSO REACH SEVERE LEVELS...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. NCZ001-018-280950- ASHE NC-WATAUGA NC- 553 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS HAVE BROUGHT AROUND AN INCH OF RAIN TO THE AREA EARLY THIS MORNING. THERE IS A THREAT THAT ANOTHER THUNDERSTROM COMPLEX WILL MOVE INTO THE REGION LATE THIS AFTERNOON OR TONIGHT AND BRING WIDESPREAD HEAVY RAINFALL. AN ADDITIONAL 1.5 TO 2 INCHES OF RAIN IN LESS THANM 3 HOURS WOULD BE ENOUGH TO CAUSE FLASH FLOODING ON AREA CREEKS AND STREAMS. IN ADDITION TO THE THREAT OF FLASH FLOODING...ISOLATED STORMS THIS AFTERNOON AND EVENING MAY ALSO REACH SEVERE LEVELS...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. NCZ004>006-VAZ013-014-016>020-022>024-032>035-043>047-058-059-280951- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 553 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ISOLATED THUNDERSTORMS MAY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. NCZ002-003-019-020-280952- ALLEGHANY NC-SURRY NC-WILKES NC-YADKIN NC- 553 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ISOLATED THUNDERSTORMS MAY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. JJ
In the hours before
Special weather statement, May 28, 2:07 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 207 AM EDT FRI MAY 28 2004 VAZ007-280800- TAZEWELL- 207 AM EDT FRI MAY 28 2004 FLOOD WATCH CONTINUES THIS MORNING. A LINE OF SHOWERS AND THUNDERSTORMS MOVING EAST AT 40 MPH WILL SPREAD QUICKLY ACROSS TAZEWELL COUNTY. THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN. WITH THE GROUND SATURATED IN SOME LOCATIONS...THE BRIEF DOWNPOURS OF RAIN COULD CAUSE SOME FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. 07
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.